North Dakota, 2005

Tornadoes and Hail in North Dakota, September 5, 2005

September 5, 2005 · NWS FGF · 26 events in 8 counties and zones

14 hail, 9 thunderstorm wind, 2 tornado, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 5, 1:55 PM CST, 35 minutes earlier.

Area forecast discussion, Sep 5, 1:55 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
255 PM CDT MON SEP 5 2005

.SHORT...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT
THE LATEST SURFACE ANALYSIS...LOW PRESSURE SYSTEM CENTERED IN
CENTRAL SD WITH A WARM FRONT EXTENDING THROUGH AREA ALONG A JMS TO
GFK TO HCO LINE. LATEST KMVX IMAGES SHOW THUNDERSTORMS MOVING INTO E
ND FROM CENTRAL ND AND SOME STORMS STILL LINGERING OVER WC MN. WHEN
COMPARING MODELS...GFS AND ETA IN PRETTY GOOD AGREEMENT...WITH CAP
ERODING BY LATE THIS AFTERNOON...GOOD INSTABILITY...A NICE THETA-E
RIDGE...WITH THE SURFACE LOW MOVING INTO THE AREA AND A MYRIAD OF
FRONTAL BOUNDARIES TO WORK WITH. THEREFORE...STILL EXPECTING SEVERE
THUNDERSTORM DEVELOPMENT WITH HEAVY RAIN POSSIBLE AS WELL...SO KEPT
HIGH POPS...SEVERE...AND HEAVY RAIN WORDING IN THE FORECAST THROUGH
THE NIGHT. ON TUE...COLD FRONT IS STILL EXITING...SO LEFT A CHANCE
FOR MORNING THUNDERSTORMS IN FOR PART OF NW MN. OTHERWISE...HIGH
PRESSURE BUILDS IN AND KEEPS THE FORECAST DRY THROUGH WED NIGHT.

BY THU...THE HIGH PRESSURE SYSTEM MOVES E OF THE AREA AND S-SE
RETURN FLOW SETS UP OVER THE AREA. THE 850MB WARM AIR ADVECTION
AHEAD OF THE NEXT LOW PRESSURE SYSTEM COULD PROVIDE ENOUGH ELEVATED
LIFT TO DEVELOP ISOLATED THUNDERSTORMS FOR THU.

LONG TERM (FRI THROUGH MON)....MODELS GENERALLY AGREE WITH AN
AMPLIFIED W CONUS TROUGH BUT DISAGREE WITH MAGNITUDE. THIS PLACES N
PLAINS IN SW FLOW ALOFT WHICH WOULD LEAD TO AN ACTIVE PATTERN.
HOWEVER...TREND IS TOWARD AN EXTREMELY DEEP TROUGH WHICH WOULD TEND
TO KEEP BEST PRECIP CHANCES W OF FORECAST AREA WITH FLOW ALOFT MORE
S THAN SW. FOR NOW WILL KEEP THUNDER FOR FRI BEFORE W TROUGH REALLY
DEEPENS...THEN KEEP REMAINDER OF EXTENDED DRY. 12Z GFS HINTING AT
BETTER PRECIP CHANCES MON...BUT WILL AWAIT FURTHER MODEL RUNS BEFORE
INTRODUCING ANYTHING. TEMPERATURES EXPECTED TO BE NEAR NORMAL.

&&

.AVIATION...MAIN CONCERN DEALS WITH THUNDER CHANCES. POTENTIAL
EXISTS FOR STRONG TO SEVERE STORMS LATE THIS AFTERNOON INTO LATE
EVENING WITH THE APPROACH OF A COLD FRONT. HEAVY RAIN WILL REDUCE
VISIBILITY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

NG/TG
Hazardous weather outlook, Sep 5, 6:01 AM CST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT MON SEP 5 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
701 AM CDT MON SEP 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT THE
REGION THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT A TORNADO IS
ALSO POSSIBLE. A COLD FRONT MOVING EASTWARD AND INTO MOIST AND
UNSTABLE AIR WILL BE THE PRIMARY CAUSE OF THE DEVELOPING STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND CONTINUING INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GV

In the hours before

Local storm report, Sep 5, 9:06 AM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1006 AM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HAIL             5 E ANGUS               48.08N 96.59W
09/05/2005  1.00 INCH        POLK               MN   PUBLIC

0605 AM     TSTM WND DMG     2 SE RADIUM             48.21N 96.58W
09/05/2005                   MARSHALL           MN   PUBLIC

            6 INCH DIAMETER TREE BLOWN DOWN

&&

TGRAFENA
Local storm report, Sep 5, 9:23 AM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1023 AM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     HAIL             6 NNE ANGUS             48.16N 96.65W
09/05/2005  0.75 INCH        POLK               MN   PUBLIC

&&

TGRAFENA
Local storm report, Sep 5, 9:39 AM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1039 AM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HAIL             2 NE OSLO               48.22N 97.10W
09/05/2005  0.75 INCH        MARSHALL           MN   PUBLIC

0500 AM     HAIL             2 N OSLO                48.22N 97.13W
09/05/2005  0.75 INCH        WALSH              ND   PUBLIC

&&

TGRAFENA
Local storm report, Sep 5, 12:29 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
129 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HAIL             1 S FARGO               46.86N 96.82W
09/05/2005  1.00 INCH        CASS               ND   PUBLIC

0510 AM     HAIL             MOORHEAD                46.86N 96.76W
09/05/2005  0.75 INCH        CLAY               MN   CO-OP OBSERVER

&&

KENNEDY

The radar

The Fargo/Grand Forks radar (KMVX), 53 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

14 hail, 9 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Barnes

When
September 5, 2:30 PM CST
Where
Barnes County, 1 mi N of Sibley
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.300, -97.950

Hail, Griggs

When
September 5, 2:33 PM CST
Where
Griggs County, 10 mi E of Walum
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.433, -97.400

Hail, Steele

When
September 5, 2:37 PM CST
Where
Steele County, 3 mi N of Luverne
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.317, -97.517

Hail, Traill

When
September 5, 3:15 PM CST
Where
Traill County, 1 mi W of Roseville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.283, -97.800

Thunderstorm Wind, Steele

When
September 5, 3:30 PM CST
Where
Steele County, 10 mi E of Hope
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.967, -98.000

Doors were blown off buildings.

Hail, Steele

When
September 5, 4:45 PM CST
Where
Steele County, 4 mi SW of Hope
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.683, -96.967

Hail, Barnes

When
September 5, 4:55 PM CST
Where
Barnes County, 4 mi N of Valley City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.000, -97.533

Hail, Grand Forks

When
September 5, 5:24 PM CST
Where
Grand Forks County, 9 mi SE of Thompson
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.400, -97.067

Hail, Cass

When
September 5, 5:25 PM CST
Where
Cass County, 6 mi N of Buffalo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.617, -97.917

Hail, Traill

When
September 5, 5:26 PM CST
Where
Traill County, Hillsboro
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.650, -97.950

Hail, Ransom

When
September 5, 6:05 PM CST
Where
Ransom County, 7 mi N of Ft Ransom
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.833, -97.450

Hail, Barnes

When
September 5, 6:06 PM CST
Where
Barnes County, 11 mi E of Litchville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.883, -97.200

Hail, Cass

When
September 5, 6:10 PM CST
Where
Cass County, 3 mi NNW of Embden
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.833, -97.050

Thunderstorm Wind, Cass

When
September 5, 6:15 PM CST
Where
Cass County, 1 mi S of Casselton
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
47.267, -97.983

Strong winds damaged a construction site at a motel just south of Casselton.

Hail, Cass

When
September 5, 6:15 PM CST to 6:18 PM CST
Where
Cass County, 1 mi S of Casselton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

Penny to nickel sized hail fell at the intersection of Interstate 94 and highway 18.

Thunderstorm Wind, Cass

When
September 5, 6:30 PM CST
Where
Cass County, 3 mi S of Mapleton
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.867, -96.783

A 5 inch diameter tree was snapped off.

Funnel Cloud, Cass

When
September 5, 6:35 PM CST
Where
Cass County, 2 mi SW of West Fargo
Reported by
LAW ENFORCEMENT
Coordinates
46.700, -96.883

A funnel cloud was sighted off the west end of the Eagle Run subdivision.

Thunderstorm Wind, Cass

When
September 5, 6:40 PM CST
Where
Cass County, Fargo
Measured
60 kt (69 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
46.700, -96.850

A 40x160 foot tent was blown down at the North Dakota Horse Park by strong winds. Four inch anchor posts which held the tent down were sheared off and a concession stand was demolished.

Thunderstorm Wind, Cass

When
September 5, 6:43 PM CST
Where
Cass County, 4 mi S of Horace
Measured
70 kt (81 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
46.717, -96.817

Trees were uprooted and an antenna was blown off a house roof.

Thunderstorm Wind, Cass

When
September 5, 6:45 PM CST
Where
Cass County, 4 mi SSE of Horace
Measured
70 kt (81 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
46.700, -96.850

Numerous tree branches were broken off and a large steel grain bin was dented inward. A mobile home parked parallel to the wind was lifted slightly and rocked violently.

Thunderstorm Wind, Cass

When
September 5, 6:48 PM CST
Where
Cass County, 4 mi SE of Horace
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.650, -97.167

Many trees were damaged along the Wild Rice River.

Tornado, Cass

When
September 5, 6:50 PM CST to 7:02 PM CST
Where
Cass County, 4 mi SSE of Horace
Rating
F2
Path length
4 mi
Path width
200 yd
Reported by
NWS STORM SURVEY
Coordinates
46.667, -96.800

After strong winds and heavy rain hit a farmstead, a tornado followed closely behind. The tornado tracked intermittently along a 4 mile path. A 30 foot concrete silo was lifted and blown onto a machine shed. Concrete pieces spread in a 60 degree arc 40 to 50 feet from the foundation. One-half of the machine shed was demolished by silo debris. Numerous trees were also snapped off. A window was blown in and siding was ripped off the house. The peak wind speeds were estimated at 120 mph.

Thunderstorm Wind, Cass

When
September 5, 6:50 PM CST
Where
Cass County, 4 mi E of Leonard
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.750, -96.817

Large branches were blown down.

Thunderstorm Wind, Cass

When
September 5, 6:55 PM CST
Where
Cass County, Hickson
Measured
56 kt (64 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
46.417, -96.717

Large evergreen trees were blown over or uprooted.

Tornado, Cass

When
September 5, 7:00 PM CST to 7:04 PM CST
Where
Cass County, 1 mi W of Wild Rice
Rating
F1
Path length
1.5 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
46.900, -97.200

A tornado tracked from near the Wild Rice River to near the Red River, a track of about 1.5 miles. The tornado continued into Clay County (MN) about two miles northwest of Rustad. Signs and fences were destroyed by the tornado. Many trees were snapped off or uprooted, with branches and debris thrown downwind for hundreds of feet. Travel trailers parked near the Wild Rice Bar and Grill were flipped onto each other. Peak wind speeds were estimated at 110 mph.

Hail, Richland

When
September 5, 7:10 PM CST
Where
Richland County, 2 mi S of Abercrombie
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.217, -97.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyThe tornado archive for North Dakota, 2005Warnings in North Dakota, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474878, 5474879, 5474880, 5474881, 5474882, 5474883, 5474884, 5475109, 5475110, 5475111, 5475112, 5475113, 5475114, 5474361, 5475115, 5475116, 5475117, 5475118, 5475119, 5475120, 5475121, 5475122, 5475123, 5475124, 5475125, 5474360.